Increasing incidence of clostridium difficile-associated diarrhea in African-American and Hispanic patients: association with the use of proton pump inhibitor therapy.
J Natl Med Assoc. 2007 May;99(5):500-4. PMID: 17534007
Charles R. Drew University of Medicine and Science, Department of Internal Medicine, King-Drew Medical Center, Los Angeles, CA 90059, USA. email@example.com
BACKGROUND: Clostridium difficile-associated diarrhea (CDAD) has been increasingly diagnosed in hospitalized patients. The number of prescriptions for proton pump inhibitors (PPIs) has also increased significantly over time. Few studies have reported an association between CDAD and PPI use; however, the results are inconclusive. OBJECTIVE: To determine the relationship between CDAD and PPI use in African-American and Hispanic patients. METHODS: We retrospectively reviewed medical records of 640 cases with CDAD over nine years, diagnosed by the presence of C. difficile toxin in the stools. Age-/ sex-matched 650 patients with diarrhea but absent C. difficile toxin in stools were used as controls. RESULTS: Of the 640 cases, 576 (90%) received antibiotics and 32 (5%) received chemotherapy during the preceding three months. Of the 650 controls, 540 (83%) received antibiotics and 39 (6%) received chemotherapy during the preceding three months. CDAD was associated with the use of antibiotics or chemotherapy (OR = 2.3, 95% CI: 1.5-3.7). Of the 608 cases receiving antibiotics or chemotherapy, 274 (45%) also received PPI within the preceding three months. Of the 579 controls who received antibiotics or chemotherapy, 169 (29%) also received PPI within preceding three months. CDAD was associated with the use of PPI (OR = 2.0, 95% CI: 1.6-2.6). CONCLUSION: Our findings indicate that PPI may be an emerging and potentially modifiable risk factor for CDAD and point out the importance of vigilance in prescribing PPI, particularly to patients who are hospitalized, taking multiple antibiotics and suffering from multiple comorbidities.